Background: Long-term complications of sympathomimetic drug overdosing have not been adequately investigated in infants and young children. Despite reports discouraging their use in children, these formulations are frequently administered for " cold-like symptoms" . Their frequent adverse events are different forms of arrhythmias, including multifocal atrial tachycardia.Case presentation: A 3-year-old toddler developed multifocal atrial tachycardia following an iatrogenic overdose of epinephrine accidentally administered intravenously. His ECG showed wandering atrial pacemaker (p-waves with different origins and configurations) that persisted for at least one year. This event demonstrated the sensitivity of young children to the sympathomimetic drugs, especially overdosing.Conclusions: Health care providers and parents should be warned of toxicities associated with sympathomimetic drug overdosing. Future studies are needed to determine whether wandering atrial pacemaker is a potential long-term complication of high-dose sympathomimetics.
|Publication status||Published - Jan 2 2013|
- Supraventricular tachycardia
- Sympathomimetic toxicity
- Wandering pacemaker
ASJC Scopus subject areas
- Pediatrics, Perinatology, and Child Health